Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 38, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 14, 2018, 5:50 PM CDT for Cleveland County, Oklahoma County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 5:50 PM CDT (22:50 UTC)
- Expired
- Aug 14, 2018, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cleveland County, OK, Oklahoma County, OK
The radar
The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:23 PM CDT | FLASH FLOOD | 2 Ese Will Rogers Airpo, OK | ROAD COVERED WITH 1 TO 2 FEET OF WATER AT SW89TH AND SOUTH MAY |
| Aug 14, 8:34 PM CDT | FLASH FLOOD | 4 Ssw Oklahoma City, OK | ROAD IMPASSABLE DUE TO SWIFT-MOVING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
047 WGUS54 KOUN 142250 FFWOUN OKC027-109-150145- /O.NEW.KOUN.FF.W.0038.180814T2250Z-180815T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 550 PM CDT TUE AUG 14 2018 The National Weather Service in Norman has issued a * Flash Flood Warning for... Southwestern Oklahoma County in central Oklahoma... Northwestern Cleveland County in central Oklahoma... * Until 845 PM CDT. * At 549 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is occurring or is imminent. Additional rainfall is likely over the next hour. * Some locations that will experience flooding include... Southern Oklahoma City, Moore and Valley Brook. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3545 9748 3534 9748 3535 9767 3546 9767 $$ 30
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:59 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 14, 2:59 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Norman OK 259 PM CDT Tue Aug 14 2018 .DISCUSSION... With the exception of far southeast Oklahoma, most of the widespread areas of precipitation have dissipated this morning. Destabilization will continue through the afternoon resulting in weak to moderate instability. Initial storm develop may be across northwest Oklahoma by mid afternoon as a frontal boundary approaches. More numerous showers and storms are expected as the initial storms move east and southeast. Effective shear values around 25-30 kts and sufficient instability will result in a few strong to severe storms. A rather moist air mass remains in place, therefore locally heavy rainfall will also be a concern. At this time, will keep higher rain chances across north central/central Oklahoma this evening with a a shift to the east and southeast overnight. Height rises will occur later tonight into Wednesday as a mid-level low over Kansas moves east. This will favor much lower rain chances compared to Monday and today. Better rain chances Wednesday into Wednesday night will be across southern Oklahoma and western north Texas. A shortwave trough will move southeast across the central Plains Thursday into Friday. Thunderstorms will be possible late Thursday into Friday, but better chances appear to be north and east of the area. A strong trough will approach the central and southern Plains late Saturday through Sunday. This will bring a better chance of widespread showers and storms along with below average temperatures. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 87 71 92 / 80 10 10 20 Hobart OK 71 92 73 95 / 50 0 30 20 Wichita Falls TX 73 92 75 96 / 20 0 20 10 Gage OK 64 88 67 93 / 20 0 30 20 Ponca City OK 68 87 66 90 / 80 10 10 10 Durant OK 71 90 75 94 / 20 20 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Aug 14, 11:59 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1159 AM CDT Tue Aug 14 2018 OKZ004>048-050>052-TXZ083>090-151700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 AM CDT Tue Aug 14 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... This afternoon and evening, a few strong to perhaps severe thunderstorms may develop across southwest, central and north central Oklahoma. The stronger storms may produce damaging wind gusts over 60 mph, hail larger than quarters, and locally heavy rainfall. Thunderstorm intensity will decrease around sunset. The most likely time for strong to severe storms will be from 4 pm through 9 pm. .Heavy Rainfall and Flooding... Locally heavy rainfall amounts will occur with thunderstorms today and this could lead to flooding in some areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... A few thunderstorms are possible Wednesday and Thursday, but better chances will begin Thursday night and continue through Monday. Severe storms are unlikely during this period. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 14, 4:57 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 457 PM CDT TUE AUG 14 2018 OKZ018-142245- Kingfisher OK- 457 PM CDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher County Until 545 PM CDT.... AT 455 PM CDT, a strong thunderstorm was located 7 miles northwest of Okarche, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... Locations impacted include... Kingfisher and Okarche. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3573 9816 3583 9817 3591 9786 3573 9781 TIME...MOT...LOC 2155Z 263DEG 17KT 3579 9809 03
Special weather statement, Aug 14, 5:08 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 508 PM CDT TUE AUG 14 2018 OKZ018-142245- Kingfisher OK- 508 PM CDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR west central Kingfisher County Until 545 PM CDT.... AT 506 PM CDT, a strong thunderstorm was located near Loyal, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Dover and Loyal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3597 9818 3604 9817 3604 9787 3589 9794 TIME...MOT...LOC 2206Z 278DEG 15KT 3599 9810 03
Special weather statement, Aug 14, 5:15 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 515 PM CDT TUE AUG 14 2018 OKZ015-142245- Dewey OK- 515 PM CDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey County Until 545 PM CDT.... AT 513 PM CDT, a strong thunderstorm was located 5 miles northwest of Putnam, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3597 9914 3602 9875 3581 9872 3581 9914 TIME...MOT...LOC 2213Z 269DEG 18KT 3589 9905 30
Local storm report, Aug 14, 5:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 5 WNW OKARCHE 35.76N 98.06W
08/14/2018 M1.50 INCH KINGFISHER OK TRAINED SPOTTER
ACTUAL MEASUREMENT OF 1.53 INCH HAIL.
&&
SCSpecial weather statement, Aug 14, 5:25 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 525 PM CDT TUE AUG 14 2018 OKZ017-142300- Blaine OK- 525 PM CDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR east central Blaine County Until 600 PM CDT.... AT 524 PM CDT, a strong thunderstorm was located near Hitchcock, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3589 9846 3599 9845 3605 9822 3587 9821 TIME...MOT...LOC 2224Z 269DEG 18KT 3593 9839 30
Special weather statement, Aug 14, 5:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 533 PM CDT TUE AUG 14 2018 OKZ025-029-142300- Oklahoma OK-Cleveland OK- 533 PM CDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma and northwestern Cleveland Counties Until 600 PM CDT.... AT 532 PM CDT, a strong thunderstorm was located over southwestern Oklahoma City, moving east at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3532 9741 3533 9767 3547 9767 3551 9744 TIME...MOT...LOC 2232Z 255DEG 10KT 3541 9759 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:11 AM CDT | Special Weather Statement | OUN | Harper | 49 min |
| Aug 14, 5:56 AM CDT | Special Weather Statement | OUN | Ellis | 49 min |
| Aug 14, 6:23 AM CDT | Areal Flood Advisory | OUN | Ellis, Harper | 2 hr |
| Aug 14, 6:25 AM CDT | Special Weather Statement | OUN | Ellis | 50 min |
| Aug 14, 7:26 AM CDT | Special Weather Statement | OUN | Alfalfa | 34 min |
| Aug 14, 7:56 AM CDT | Special Weather Statement | OUN | Garfield, Grant | 34 min |
| Aug 14, 8:29 AM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Aug 14, 9:03 AM CDT | Special Weather Statement | OUN | Kay | 27 min |
| Aug 14, 9:24 AM CDT | Special Weather Statement | OUN | Kay | 36 min |
| Aug 14, 10:03 AM CDT | Special Weather Statement | OUN | Noble | 27 min |
| Aug 14, 10:24 AM CDT | Special Weather Statement | OUN | Noble | 21 min |
| Aug 14, 1:52 PM CDT | Special Weather Statement | OUN | Cleveland | 38 min |
| Aug 14, 2:11 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 49 min |
| Aug 14, 2:18 PM CDT | Areal Flood Advisory | OUN | Grady, McClain | 3 hr |
| Aug 14, 2:53 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 52 min |
| Aug 14, 3:09 PM CDT | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| Aug 14, 3:19 PM CDT | Special Weather Statement | OUN | Payne | 56 min |
| Aug 14, 3:27 PM CDT | Special Weather Statement | OUN | Oklahoma | 48 min |
| Aug 14, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan | 49 min |
| Aug 14, 4:39 PM CDT | Special Weather Statement | OUN | Oklahoma | 36 min |
| Aug 14, 4:43 PM CDT | Special Weather Statement | OUN | Lincoln | 47 min |
| Aug 14, 4:57 PM CDT | Special Weather Statement | OUN | Kingfisher | 48 min |
| Aug 14, 5:08 PM CDT | Special Weather Statement | OUN | Kingfisher | 37 min |
| Aug 14, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 50 min |
| Aug 14, 5:15 PM CDT | Special Weather Statement | OUN | Dewey | 30 min |
| Aug 14, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 51 min |
| Aug 14, 5:25 PM CDT | Special Weather Statement | OUN | Blaine | 35 min |
| Aug 14, 5:32 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Oklahoma | 3 hr |
| Aug 14, 5:33 PM CDT | Special Weather Statement | OUN | Oklahoma | 27 min |
| Aug 14, 5:38 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Oklahoma | 52 min |
| Aug 14, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 38 min |
| Aug 14, 6:06 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 39 min |
| Aug 14, 6:09 PM CDT | Special Weather Statement | OUN | Cotton | 36 min |
| Aug 14, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 46 min |
| Aug 14, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 50 min |
| Aug 14, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 44 min |
| Aug 14, 6:52 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 38 min |
| Aug 14, 6:58 PM CDT | Flash Flood Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.